What is fentanyl?
Fentanyl is a powerful pain medicine made in a lab (synthetic opioid). Doctors may prescribe it to treat severe pain. Illegal fentanyl is often mixed into street drugs like heroin, cocaine, and meth. Or it may be added to fake pills made to look like prescription medicines.
Fentanyl is up to 50 times stronger than heroin and up to 100 times stronger than morphine. This means that even a small amount can lead to an overdose, which could be deadly. Illegal fentanyl has added to the rise in overdose deaths in Canada.
Illegal fentanyl often comes as a powder or pressed into a pill. It can also be a liquid. An overdose can occur if you swallow, snort, or inject fentanyl. You can't overdose just by touching fentanyl.
Why is fentanyl so dangerous?
Fentanyl is fast-acting and very strong. It's also fairly cheap and easy to make. That's why it's often used as a filler in fake prescription pills or street drugs. If you use street drugs or fake pills, you may take fentanyl without knowing it. This could quickly lead to a deadly overdose.
What are the signs of an overdose?
A person who has overdosed on fentanyl may be very sleepy or pass out (lose consciousness). You may notice other signs such as:
- Very small (pinpoint) pupils in their eyes.
- Slow or shallow breathing, or not breathing.
- Gurgling or choking noises.
- Cold, clammy skin.
- Blue or purple lips and nails.
- A limp body.
- A slow or weak pulse.
An overdose is an emergency. Call for help right away.
What can you do if someone has overdosed?
- If you have naloxone, give it as quickly as possible. This medicine can reverse the effects of an overdose if it's given soon enough after an overdose. Follow the instructions that come with the medicine. You may need to give a second dose. (You can give naloxone even if you're not sure the person has overdosed. It won't hurt them.)
- Call 9-1-1 or other emergency services right away. Stay with the person until help arrives.
- Try to keep the person awake and breathing. Perform rescue breathing if needed.
- Place the person on their side. This can help prevent choking and help them breathe.
How can you help prevent an overdose?
If you or someone you're close to uses opioids or street drugs, these ideas may help protect them.
- Know the signs of an overdose, and act fast. For example, a person who has overdosed will often be very sleepy and breathe slowly. The pupils of their eyes may be very small. They may pass out or stop breathing. Quick action could save a life.
Always have a take-home naloxone kit on hand. Naloxone can reverse a fentanyl overdose if it's given soon enough.
- You can get a naloxone kit without a prescription at most drugstores or through a community Take Home Naloxone program.
- Make sure that others know that you have a kit and that they know how to use it.
- Be careful about the medicines you take. Only take medicines that were prescribed for you and that come from licensed pharmacies. Avoid pills sold through social media or apps. Products sold online as medicines like Adderall, OxyContin, or Xanax are often fakes. And many are tainted with fentanyl.
If you use drugs, take extra care to stay safe.
- Try not to use alone. If you do use alone, ask someone to check on you.
- If you're using in a group, take turns. Get one person to stay alert and have naloxone on hand.
- Go to a supervised consumption site. This is a place where you can safely use drugs in the presence of trained medical staff. Go to https://www.canada.ca/en/health-canada/services/substance-use/supervised-consumption-sites/status-application.html to find a site near you.
- Be cautious. Use smaller amounts, and take more time between doses. And be extra careful if you're using in a new setting.
- Try to avoid injecting drugs. Snorting or smoking may be safer.
- Don't combine substances that make you sleepy, like opioids and alcohol, sleeping pills, or benzos (benzodiazepines). Combining them decreases your breathing rate. This can lead to overdose or death.
- Test drugs before you use them. There are test strips that can find fentanyl in a small sample of a drug. Some clinics, drugstores, and outreach programs provide these test strips for free. You may also be able to buy them.
Current as of: March 22, 2023
Author: Healthwise Staff
Andrew Littlefield PhD - Psychology, Behavioral Health
Lesley Ryan MD - Family Medicine
David Messenger MD - Emergency Medicine, Critical Care Medicine
Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
HealthLinkBC Files are easy-to-understand fact sheets on a range of public health and safety topics including disease prevention and immunizations.
Find Services and Resources
If you are looking for health services in your community, you can use the HealthLinkBC Directory to find hospitals, clinics, and other resources.